Many patients turn to online forums to vent about SSRIs

Stopping or changing the dosage of selective serotonin reuptake inhibitors (SSRIs) may be more common than you might think, according to a qualitative study of online drug reviews.

Out of 667 SSRI reviews posted on an online health forum by patients or healthcare professionals, 335 posts were about medication discontinuation, the most common type of medication change, reported Su Golder, PhD, of the University of York in England, and colleagues.

The most common reason for discontinuing SSRIs was adverse events, which were cited 231 times. Among the seven included SSRIs — escitalopram (Lexapro), sertraline (Zoloft), citalopram (Celexa), paroxetine (Paxil), fluvoxamine (Luvox), vortioxetine (Trintellix), and fluoxetine (Prozac) — discontinuation rates ranged from 41% to 54% among the WebMD health forum reviews.

Of the adverse events mentioned in the reviews, the most common were related to psychiatry, the researchers noted JAMA network open.

These were mostly related to mood disorders and disorders, with apathy being a common complaint (64 people who posted); sleep disorders and disturbances, especially insomnia (57 people posted); anxiety disorders and symptoms (48 people who posted); and sexual dysfunctions, disorders, and gender identity disorders, especially with loss of libido (38 people who published).

Nervous system disorders, with symptoms such as dizziness, headache, and drowsiness, were the second largest source of adverse events leading to treatment changes. Gastrointestinal disturbances and weight gain were also commonly reported.

Of the 335 posts that indicated they had stopped taking an SSRI, 19% of patients said they did so without consulting a healthcare professional, while 11% said they consulted one first. In the remaining 71% of cases, it was unclear whether a healthcare professional had been consulted.

Of the 60 posts describing time to their first adverse event, the median was only 1 day (range 0-180 days). Because these adverse events seem to come on so quickly after initiating treatment, Golder’s group suggested that healthcare professionals have quick follow-up discussions with patients, particularly within the first 2 weeks after starting a new SSRI, in order to prevent patients from stopping treatment early without proper guidance.

When comparing adverse events reported in this online public health forum to the FDA’s Adverse Event Reporting System (FAERS), psychiatry-related adverse events were cited more commonly in the forum (difference, 17.3 percentage points). However, other adverse events such as injury, poisoning, and procedural complications, as well as general disorders and administration site conditions, were less likely to be reported in the healthcare forum than in the FDA system (difference -11.2 and -7.5% percentage points, respectively).

This was similar when posts from the health forum were compared to data from the UK Medicines and Healthcare Products Regulatory Agency (MHRA), with psychiatric adverse events being reported more commonly on the forum (11.2 percentage points difference). The ‘investigation’ category of adverse events, which included weight, hormone and lipid analyses, were also 7.7% more likely to be reported on the health forum than the MHRA database (primarily related to weight gain).

“Reports from the health website may reflect adverse events that are more likely to lead to treatment discontinuation or that may not be as commonly reported to regulatory agencies due to, for example, patient embarrassment or the adverse event considered so well known that another report is not thought to be helpful,” Golder and team wrote.

“It is difficult to study adverse events similar to the indication being treated,” they added. “However, further investigation into whether these adverse events lead to more discontinuation is warranted.”

“This research may ascertain whether the higher proportion of psychiatric disorders in website posts reflects a higher reporting rate or whether these types of adverse events are more salient to decisions to discontinue an SSRI,” they continued.

After the adverse events, other reasons patients cited for changing their medication included up-titration, lack of efficacy, feeling like it wasn’t necessary, or other reasons such as pregnancy or running out of medication. For those patients who reduced their dose, 18% said they did so without consulting a healthcare professional first.

“Interventions that focus on patient-focused elements, including potential adverse events, can improve medication adherence,” Golder’s group suggested.

“Future larger-scale research could be used to examine adverse event profiles with different antidepressants and stratification by key demographic characteristics,” they concluded.

Overall, SSRIs have had mediocre patient reviews on a scale of 1 to 5 (with 5 being the best). Mean drug ratings were 3.3 for overall satisfaction, 3.9 for ease of use, 3.1 for efficacy, and 2.7 for satisfaction.

Most patients had been on their medications for less than 6 months at the time of the review. More than half were receiving SSRIs to treat a form of depression and 62% were aged between 25 and 54.

  • Kristen Monaco is a senior staff writer, specializing in endocrinology, psychiatry, and nephrology news. Based in the New York City office, she has been with the company since 2015.

Disclosures

The study was funded by a grant from the NIH’s National Library of Medicine and an award from the National Institute of General Medical Sciences.

Golder and coauthors reported relationships with the National Institutes of Health, Pfizer, the Medullary Thyroid Cancer Consortium (Novo Nordisk, AstraZeneca, GSK and Eli Lilly), Merck and Roche.

Primary source

JAMA network open

Reference Source: Golder S, et al “Reasons for Discontinuing or Changing Selective Serotonin Reuptake Inhibitors in Online Drug Reviews” JAMA Netw Open 2023; DOI: 10.1001/jamannetworkopen.2023.23746.

#patients #turn #online #forums #vent #SSRIs
Image Source : www.medpagetoday.com

Leave a Comment